South Dakota, 2019

Flooding in South Dakota, July 9 to 31, 2019

July 9 to 31, 2019 · NWS FSD · 4 events in 3 counties and zones

Periodic moderate to heavy rainfall returned the lower James River to flooding conditions mid to late month. More than twice the normal rainfall occurred at Huron and Forestburg during July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Periodic moderate to heavy rainfall returned the lower James River to flooding conditions mid to late month. More than twice the normal rainfall occurred at Huron and Forestburg during July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 5:00 PM CST, 3 hours earlier.

Area forecast discussion, Jul 9, 5:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
600 PM CDT Tue Jul 9 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM CDT Tue Jul 9 2019

An unseasonably strong low pressure was rotating slowly east across
the Montana/Wyoming border. This is driving cooler and drier air
into the area. A trough axis will spread through southwest Minnesota
and northwest Iowa late this afternoon and could provide enough
convergence for isolated showers and thunderstorms but there is
enough of a cap that the chance for that is very limited. If
something can develop the better chances will be across southwest
Minnesota but severe weather is not expected. Another area to watch
during the later evening will be south central SD as thunderstorms
that develop in western SD are expected to work eastward. There is a
slightly better chance for a severe storm there but still a low
chance. Otherwise westerly winds will gradually increase overnight
and coupled with gradually falling temperatures will bring a
somewhat cool Wednesday morning. Most locations will see overnight
lows in the lower to mid 60s.

Winds will increase quickly Wednesday morning and continue through
the day. They should average about 20 to 30 mph with a few gusts
around 40 mph likely. This is in response to the unseasonably strong
low pressure. As this low pressure moves through there may be an
isolated shower on Wednesday with the better chances north of I90.
Highs will be cooler and mainly in the 70s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM CDT Tue Jul 9 2019

Once this wave passes flat upper level ridging will spread east and
bring increasing temperatures with a slight decrease in chances for
showers and thunderstorms. The models do agree with a piece of
energy wrapping north from the Rockies onto the Plains Friday night
and another wave Saturday night but overall confidence not there for
anything more than lower end chances. Upper level ridging tries to
build a bit more Sunday into Tuesday but where and how the tropical
disturbance in the gulf moves onto land will play a role in how the
pattern evolves. Will continue the hot and humid forecast with
highs Friday through Monday from the upper 80s to mid 90s and heat
indices about 95 to 100 every day. Will need to keep an eye on the
model forecast dew points. They did not do very well with the
previous period of higher dew points and the latest National blend
came in in the 10th to 50th percentile, the lower end, during this
time. Went ahead and bumped up dew points closer to the 50th to 75th
percentile which focuses more 70 to 75 dew points vs 66 to 71 like
the blend was giving. If dew points are closer to 73 to 77 with the
highs that are being forecast we would easily get into heat advisory
criteria.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM CDT Tue Jul 9 2019

A disturbance will bring MVFR stratus to areas generally from the
Interstate 90 corridor and northward by Wednesday morning, but
these clouds will lift by the afternoon. Otherwise,
west/northwesterly winds will increase later tonight, gusting
around 25 to 30 kts into Wednesday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 9, 5:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
617 PM CDT Tue Jul 9 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-102330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
617 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-102330-
Gregory-Brule-Charles Mix-
617 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may push into the area during the mid evening.
These storms could produce hail to the size of quarters and winds to
60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 9, 7:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             5 SSW DIXON             43.31N 99.51W
07/09/2019  M0.70 INCH       GREGORY            SD   PUBLIC

            TREE BRANCHES DOWN IN THEIR YARD AS WELL,
            NOT SURE ON SIZE.

&&

AT
Local storm report, Jul 9, 7:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 NE DALLAS             43.27N 99.49W
07/09/2019  M0.70 INCH       GREGORY            SD   PUBLIC

&&

AT
Local storm report, Jul 9, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     5 SSW DIXON             43.31N 99.51W
07/09/2019                   GREGORY            SD   PUBLIC

            12 FOOT LONG TREE BRANCH, 6 INCHES IN
            DIAMETER BROKEN OFF.

&&

AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Hutchinson

When
July 9, 8:00 PM CST to July 31, 11:59 PM CST
Where
Hutchinson County, 3.15 mi SSE of Milltown to 2.89 mi S of Olivet
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.380, -97.770

The James River near Scotland (gage site SCOS2) crested at 3.24 feet above flood stage on July 19. Many rural roads near the river were inundated, with flooding of significant amounts of agricultural land. Moderate flooding continued at the end of the month.

Flood, Bon Homme

When
July 9, 8:00 PM CST to July 31, 11:59 PM CST
Where
Bon Homme County, 2.49 mi ENE of Scotland to 4.84 mi E of Scotland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.169, -97.688

The James River near Scotland (gage site SCOS2) crested at 3.24 feet above flood stage on July 19. Many rural roads near the river were inundated, with flooding of significant amounts of agricultural land. Moderate flooding continued at the end of the month.

Flood, Yankton

When
July 9, 8:00 PM CST to July 31, 11:59 PM CST
Where
Yankton County, 9.25 mi WNW of Jamesville to 4.79 mi NNW of Lesterville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.169, -97.638

The James River near Scotland (gage site SCOS2) crested at 3.24 feet above flood stage on July 19. Many rural roads near the river were inundated, with flooding of significant amounts of agricultural land. Moderate flooding continued at the end of the month.

Flood, Yankton

When
July 14, 8:00 PM CST to July 28, 10:30 PM CST
Where
Yankton County, 1.71 mi SW of Jamesville to 2.02 mi E of Utica
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -97.500

The James River near Yankton (gage site YNNS2) crested 3.33 feet above flood stage on July 20. Southwest Jim River road was inundated once again, with flooding of significant amounts of agricultural land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 842077, 842079, 842080, 842081.